How Long Do Allergy Symptoms Last
Allergy symptoms can last anywhere from a few hours to several months depending on whats causing them and how theyre treated. For some people, allergy symptoms only appear at certain times of the year but may last for a few months called seasonal allergies. For others, they can be year-round called perennial allergies. People with seasonal allergies usually refer to the times when they experience symptoms as allergy season.
Seasonal allergies tend to be most troublesome in the spring and fall. Depending on where in the U.S. you live, spring allergy season can start as early as February and last into the beginning of summer. On the flip side, fall allergy season usually lasts from August to October, with mid-September being the roughest time.
What Is Acetaminophen And Why We Eliminate It Too
It can be unbearable to suffer from allergic symptoms, and it is natural to want to relieve yourself of pain and fever. Acetaminophen is a pain reliever, used for treating many conditions such as sinus, headache, backache, toothache and fever. It comes with side effects:
- Swelling of the tongue or lips
- Difficulty with breathing
- Serious skin reactions. Between 1969 and 2012, the Food and Drug Administration found that 67 people required hospitalization of which 12 died after skin reactions were reported after taking acetaminophen products. This comes from documented medical literature. One of the skin reactions linked to acetaminophen included Toxic Epidermal Necrolysis . You start with flu-like symptoms such as headache, aches and fever and progress to a blister-like rash. The skin starts peeling and the hair starts falling out. This skin reaction is often fatal.
There are different brands and forms of acetaminophen available, but all labeling warns you not to take more than is recommended. It can damage your liver, more so if you drink alcohol with it.
Sinus Headache Treatment In Denver Co
Sinus headaches are painful and frustrating. Many of our patients have been to several doctors for their ongoing headaches, and were told there was nothing they could do. We disagree. Advanced ENT & Allergy Center specializes in the diagnosis and treatment of sinus headaches well help you find relief.
Recommended Reading: Can I Take 2 Advil Cold And Sinus
What Our Brand Is Worth:
The consequences of buying an unreliable brand because it is cheap are serious. Unreliable products are more likely to occur when you buy a cheap brand. While well-known brands give more attention to maintaining their reputations, other brands do not.
Brands like sinus headache medicine stand out from the competition due to their unique characteristics. As a result, we hope that you will find something on our list that you will like.
Best Sinus Headache Medicine Reviews & Buying Guide
- 24-count box of Tylenol Sinus + Headache Daytime Caplets for non-drowsy sinus symptom and headache pain relief due to the common cold, hay fever or other respiratory allergies
- Pain reliever and nasal decongestant formulated to temporarily relieve symptoms of nasal congestion, sinus headache and pressure
- Each sinus relief caplet contains 325 mg of acetaminophen to temporarily relieve pain and reduce fever as well as 5 mg of phenylephrine HCl, a nasal decongestant to help clear nasal passages
- The non-drowsy formula of this sinus medicine provides effective daytime symptom relief by promoting sinus drainage and helping to decongest sinus openings and passages
- From the #1 doctor-recommended pain relief brand, these daytime headache and sinus relief caplets are suitable for adults and children ages 12 years and older
- ALL-IN-ONE SINUS RELIEF
- FAST RELIEF OF SINUS SYMPTOMS such as sinus pressure, sinus headache and pain, sinus congestion, stuffy nose
- RELIEF IN AS LITTLE AS 30 MINUTES
- MAXIMUM STRENGTH MEDICINE
- Non Drowsy Formula, 48 gelcaps
- Pain Reliever, Decongestant
- Sinus Pressure, nasal congestion – Phenylephrine HCl
- Compare to Tylenol Sinus Congestion and Pain
Don’t Miss: Sinus Infection Vs Flu Vs Cold
When To See A Doctor
If you have an excruciating headache, have nausea and vomiting occurring with your headache, or lose consciousness or vision, call your healthcare provider or go to the emergency room right away. These can be signs of a more serious health condition.
If you are experiencing headaches with frequency or have one that won’t resolve, consult your healthcare provider. If you have questions or concerns about medications or other treatments, discuss them during your appointment. Your healthcare provider can offer additional information and instructions on how to treat your headaches safely.
How Long Do Sinus Headaches Last
Viruses cause most sinus infections. A viral sinus infection typically resolves on its own. Similar to how the common cold clears up by itself, your sinus headache should feel better within about a week. If it doesnt go away, see your healthcare provider. You may have a bacterial or fungal sinus infection that requires medication.
You May Like: Puffy Under One Eye Sinus
What Is A Sinus Headache
A sinus headache is caused by swelling and pressure in your sinuses. These air-filled cavities usually allow mucus to freely drain and air to easily circulate throughout the nasal passages. When they become inflamed, however, mucus becomes trapped and isnt able to properly drain. This condition is known as sinusitis, and it can be caused several things, including a cold, flu, or allergies.
As pressure builds up, it causes pain that feels like a headache.
Allergy Medicine Treating The Bodys Adverse Reaction To A Substance
A good percentage of the worlds population is affected by an allergy.
An allergy is the bodys reaction to a substance that doesnt cause much harm to other people, but it does to you. These allergens include dust, pollen, chemicals, foods, animal fur and insect stings.
Allergic reactions include:
- Skin rashes dermatitis, hives
- Excessive sweating
- Bloated stomach, intestinal disturbances, and others. In rare instances, the immune systems react so strongly to the offending substance that death occurs. The most deadly reaction occurs when the allergen gets into the bloodstream and causes an anaphylactic reaction respiratory distress, severe itching, and shock.
Allergies can be debilitating and sinusitis is often so painful it can lead to time off from work. Acute sinusitis will develop quickly and lasts up to 10 days while chronic sinusitis is a long-term inflammation of the sinuses.
In adults, chronic sinusitis can lead to nasal swelling. Allergies cause histamine to be released and this causes the inner lining of the nose to swell and prevent sinus drainage. People with asthma and immune system problems develop chronic sinusitis more often than others.
Read Also: Best Medication To Stop Sinus Drainage
What Home Remedies Help Soothe Sinus Headache Symptoms
There are a number of self-care measures available to help decrease sinus congestion and promote drainage of the sinuses, providing relief for sinus headache.
- Drink plenty of fluids to help you stay hydrated.
- Breathe humidified air.
- OTC pain medicationssuch as acetaminophen and ibuprofen can help control pain.
- such as pseudoephedrine may be useful in promoting drainage of the sinuses. People with high blood pressure or heart conditions should check with their healthcare practitioner before using these medications. A number of over-the-counter decongestant medications are available, either singly or in combination with antihistamines, pain relievers, and/or anti-inflammatory medications.
- are also available that contain decongestant medications, but these should not be used for more than three days, due to the possibility of rebound inflammation, a worsening of the condition once use of the spray has stopped.
- Inhaled steroid preparations are sometimes prescribed to treat allergic sinusitis, and bacterial infections of the sinuses are treated with antibiotics.
- Antihistamines may be useful if allergies such as hay fever are the cause of congestion.
Over The Counter Painkillers To Get Rid Of Sinus Headaches
Though the decongestants can reduce the swelling and improve the breathing through nostrils, it cannot reduce the pain. So, to reduce the pain, there are some over the counter painkillers that are best to get rid of sinus headaches fast. These include Ibuprofen, Aspirin, and Acetaminophen and Naproxem sodium. However, for these medicines as well, prolonged intake is not recommended. You must follow the label instructions for dosage and stop taking them altogether if it is already 10 days or as your doctor prescribes.
For pregnant women, aspirin and ibuprofen are not prescribed. They can take acetaminophen instead. However, one must consult a doctor before taking any over-the-counter medications since it may have major side effects on the pregnancy and the baby.
It must also be mentioned that many of the over the counter painkillers already contain decongestants. So, if you are taking decongestants separately, make sure that you control your dosage and avoid taking too much of it through two different medicines. Most of the over the counter pain relievers help in reducing inflammation along with the pain. So, if the cause of the sinus headache is inflammation, these medicines would be able to cure them as well.
Don’t Miss: Sinus Allergies At The Beach
What Is The Best Allergy Medicine
The short answer is it depends. As described above, there are a few things to consider when selecting the right allergy medicine for you:
How quickly you need relief
Fast-acting medications, like decongestants and antihistamines, work quickly if youre experiencing symptoms. And while antihistamines can be taken daily, decongestants should only be used as needed short term.
Antihistamines and nasal steroids can be good options for preventing symptoms from happening if taken daily before allergy season hits. Experts currently recommend intranasal steroids as the first-choice treatment for people with persistent symptoms.
Lastly, keep in mind that not all antihistamines are created equal Benadryl can make you feel drowsy, whereas Allegra and Claritin may be less sedating. Since all antihistamines may cause some drowsiness, its best to see how you respond to them before engaging in activities that require alertness or concentration.
What Symptoms Of Hay Fever Do Antihistamines Treat
Antihistamines block the action of histamine, and histamine-related symptoms include:
- Itchy ears
- Itchy throat
Other symptoms, including post-nasal drip, cough, and nasal congestion may also be caused by histamine, and therefore can be treated by antihistamines.
However, antihistamines are generally less effective at treating post-nasal drip and nasal congestion symptoms, since other chemicals other than histamine may be involved.
You May Like: Bc Powder For Sinus Headache
What Causes Pressure In Your Sinuses
Sinus pressure is caused by the swelling and inflammation of the membranes inside your sinus passages. This irritation causes the membranes to produce more mucus to try to flush out whatever is causing the inflammation. The excess mucus then adds to the pressure inside the sinus cavities.
Some trigger of sinus pressure include:
- Infection caused by a virus such as the cold or flu
- Infection caused by bacteria
What Is The Best Medicine For Sinus Pressure
Treating sinus pressure often requires more than one medicine. For example, you may combine a decongestant with a pain reliever to reduce swelling and relieve pain at the same time. Since there are different causes of sinus pressure, the best medicine for will vary for each individual.
If your symptoms do not respond to over the counter treatment options, your doctor may order you a prescription nasal steroid sprays. If your congestion is a result of a bacterial infection, you may be prescribed antibiotics.
Experiencing sinus pressure symptoms? Book an appointment with a PlushCare physician and get started with treatment today.
Also Check: Who To See For Sinus Issues
What Is The Best Medication For A Sinus Infection
The best medication for sinus infection treatment is determined by your doctor and varies by case. Below, you can see a comparison of the most common sinus infection medications to learn what to expect.
|Best medications for sinus infections|
|Expectorant||Oral||1, 1200 mg tablet every 12 hours no more than 2 tablets in 24 hours do not chew or crush. Take with a full glass of water.||Headache, nausea, dizziness, drowsiness|
Dosage is determined by your doctor based on your medical condition, response to treatment, age, and weight. Other possible side effects exist. This is not a complete list.
Some Disturbing Fact About Acetaminophen:
- Hundreds of deaths have been linked to taking just slightly more acetaminophen than the recommended dosage. The frightening aspect is that this can happen even if you have taken acetaminophen in the past and had no reaction.
- Acetaminophen is considered safe when taken as recommended. The serious part is when the line between what is considered a safe dose and a potentially lethal one is disturbingly fragile. Taken over a few days, as little as 25% over the maximum daily dose can cause liver damage.
- It was in 2009 that warnings on liver damage were added to the drugs label. The FDA issued a statement urging medical professionals to no longer prescribe prescription combination drug products that contain more than 325 mg of acetaminophen per tablet. Many manufacturers complied and yet there are still prescription products which contain more than the recommended maximum of 325 mg of acetaminophen on the market.
You should never take this medication without first getting advice from your doctor.
Acetaminophen is found in many combination medicines, and taking certain products together can lead to a fatal overdose. If you are treating a child, use a pediatric form of acetaminophen and the special dose-measuring dropper that comes with it.
You May Like: Why Does My Sinus Smell Bad
When Do You Need An Allergy Medicine How Do You Know If You Need One
Dont wait for a full-blown attack of coughing and sniffing before you take an allergy medicine. Then again, before you start taking an antihistamine, make sure you have an allergy and not something else. You want the medication to launch an immediate attack on your sniffles so that they dont develop into anything. Another important factor is consistency. If you are one who easily forgets to take meds, then maybe opting for an allergy shot is a better option for you.
Desensitization or immunotherapy using a repeated injection of an offending allergen can bring relief. You start off with visiting your doctor once or twice a week, with the dosage going up gradually until you get a maintenance dose. Then youll get a shot every 3 or 4 weeks for about 4 or 5 months. The doctor will then increase the time between shots so that youre getting them once a month for 3 5 years. During this time your allergy symptoms may disappear almost completely.
How Long Will It Take For My Allergy Medicine To Work
When youre experiencing allergy symptoms, you want to feel better and fast. But because each product works differently and treats specific symptoms, its important that you select the allergy medicine that will help you the most.
If youre looking for fast congestion relief, oral and nasal decongestants can start working in 15 to 30 minutes.
Nasal steroids, on the other hand, take the longest to provide a benefit sometimes even a few weeks. Thats why theyre better for symptom prevention instead of treating symptoms as they happen.
Don’t Miss: Will Amoxicillin Help With Sinus Infection
How Is A Sinus Headache Diagnosed
A sinus headache can sometimes be confused with a migraine or tension headache. If youve recently had a cold, allergies, or other symptoms that are usually associated with sinusitis that can indicate that your pain may be from a sinus headache. But if pain is your only symptom, its probably not a sinus headache.
If an underlying issue is causing your sinusitis and sinus headaches, your doctor may recommend more testing. For example, if allergies are causing your issues, allergy testing may be recommended.
Can A Sinus Headache Be Prevented
- Good handwashing and hygienic practices can help prevent colds and upper respiratory infections.
- Smoking cessation can also decrease your risk of airway infections.
- For people with allergies, avoid allergic triggers to help prevent sinus infections.
- Keep the body well hydrated and humidify the air since these can help promote efficient drainage of fluids from the sinuses.
You May Like: What Is Used To Treat Sinus Infection
What Our Experts Say
When it comes to Zyrtec, Dr. Parikh emphasizes the only thing to avoid is anything with a decongestant. I would avoid decongestants as they can cause rebound symptoms, long term side effects, and are addictive. Examples of decongestants are any allergy med that includes D for example, Zyrtec D has a decongestant and plain Zyrtec doesnt and is okay to use long-term.
Alkalol Company Mucus Solvent And Cleaner
This all-natural product has been widely regarded as the best over the counter medicine for sinus infection, based on consumer reviews. Alkalol Natural Soothing Nasal Wash Mucus Solvent and Cleaner is a powerful however very gentle solution that works tough to remove mucus, but soothes the nasal tissues to reduce irritation and discomfort.
The mixture menthol, eucalyptol, spearmint, pine, and cinnamon packs a powerful minty punch that leaves the sinuses clear and free from congestion for hours on end. Whats more, the all natural solution causes zero side-effects, making it the best sinus medicine ever for little children.
All in all, Alkalol Natural Soothing Nasal Wash Mucus Solvent and Cleaner is a straightforward, safe, and effective product that gets the job done. So if you want a sinus infection remedy that can ease your discomfort at a reasonable price, this is the option for you.
Also Check: Sinus Headache How To Get Rid Of